Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir+Viread Side Effects
Jan 27, 2009

Hello Dr. McGowan, I was put on a PEP (2 x 300mg Combivir + 1 x 300mg Viread) within 25hrs of exposure to unprotected receptive anal sex with a guy of unknown status. My doctor says the risk is extremely low ("virtually zero") b/c the guy ended up ejaculating between my butt cheeks (he tried to bareback me but I wouldn't let him to). But his semen may have landed on my anus which he had fingered rather deep and hard shortly before (without lube), and I didn't wipe myself up until maybe 10-15 minutes after. I had some little blood stains on toilet paper next day when I had bowel movements. I tolerated the regimen without any side effects for 2 days but as of this morning (about 80hrs after the encounter), woke up with rather sever nausea and dizziness (my thoughts were flying all over my head), loss of appetite, fatigue, occasional chills, persistent headache and light stomachache, but no diahrrea. My question is: are these symptoms the sign that my body is beginning to adjust to this drug boost and will eventually overcome them, or are they likely to become worse in the next few days?? I feel rather bad already and couldn't tolerate much more acute side effects. Was my exposure risk really that minor so as to warrant stopping the PEP before 28 days if I can't tolerate the side effects? And my doctors says there's no point in switching me to some other combination at this time, past the initial 72hrs. PLEASE PLEASE HELP!!! I'm taking the medications religiously but am very anxious about whether I'll be able to pull through the 28 days due to the suddenly developed side effects. And please, any thoughts about the risk of my exposure based on the contact described? Many, many thanks in advance for your speedy response.

Response from Dr. McGowan

I am sorry to hear about the side effects you are experiencing. These are very common side effects on this regimen. Especially the zidovudine part of the combivir can cause nausea. It seems that people taking the medication for PEP have this effect even more than people living with HIV. Usually the effects do get better after the first few days as your body adjusts, but for some people it does persist. Of course receptive anal sex would be a high risk situation, but your's is lessened by the lack of direct penetration (although the mucous membranes seem to have been disrupted). I would try to complete the 28 days if possible. Alternatives to Combivir could be tried if you were really intolerant. Zerit (Stavudine) can be substituted for zidovudine (given then with epivir and viread) if the side effects become intolerable.

Good luck,

Joe



Previous
Switching beween Atripla/Truvada+Stockrin
Next
Starting Meds after 12 years in a Foreign country

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement